WebMD Medical News
Laura J. Martin, MD
Feb. 8, 2012 -- Some drugs used to strengthen bones may increase the risk of an unusual type of fracture if patients take them for many years, a new study shows.
Overall, most people with osteoporosis, a loss of bone density over time, will suffer fewer broken bones if they take bisphosphonates, a category of drugs including Actonel, Atelvia, Boniva, and Fosamax that are used to treat the disease.
But a very small proportion of those who take the drugs may experience an unusual femur (thighbone) fracture if they take the drugs on a long-term basis.
Still, "we're preventing way more fractures than we're causing," says Richard M. Dell, MD, an orthopedic surgeon at Kaiser Permanente Medical Center in Cypress, Calif. He presented his findings today at the Annual Meeting of the American Academy of Orthopaedic Surgeons.
The fractures are called "atypical femur fractures" and sometimes happen after a fall but often without any noticeable cause.
The fractures happen in about three to seven out of 10,000 people, mostly women in their 60s and 70s. About a third of the people who suffer from this type of fracture feel pain before it happens.
About seven years ago, researchers began to notice that many of the people who experience these unusual fractures were taking bisphosphonates.
And they found that about 20% of the people who have this type of fracture in one leg also go on to experience a similar fracture in the opposite leg.
Dell and his colleagues studied a group of patients with such fractures to see what happened if they stopped taking bisphosphonates after the initial atypical fracture.
They collected information on all femur fractures over a period of three years in patients older than 45 years insured by Kaiser Permanente in California, which amounted to about 2.6 million patients.
Dell and his colleagues found 126 patients who were taking bisphosphonates when they had an initial atypical thigh fracture. Of those who continued taking the bisphosphonates for three or more years after the first fracture, 53.8% also broke their thigh bone in the opposite leg.
But of those who stopped taking the bisphosphonates, 19.3% experienced a second fracture in the opposite leg.
In other words, those who stopped taking the bisphosphonates within one year of the first fracture reduced their risk of having a second atypical fracture by almost 66%.
But why should a medication that makes bones stronger actually increase the risk of this type of unusual fracture?
Although bones may not appear to change in adults, in reality microscopic amounts of old bone are constantly being removed and replaced by new bone. During youth, more bone is added than is taken away, but starting in middle age there may be more bone loss than gain.
Bisphosphonates work by slowing the process in older people so that the old bone material stays in place. The problem is that the old bone may start to weaken. "Bisphosphonates delay the repair process," Joseph Lane, MD, a professor of orthopedic surgery at Weill Cornell Medical College in New York, tells WebMD. "Initially the bone is stronger, but eventually it's weaker." The new study adds evidence that this may be happening.
Lane, who was not involved in the research, recommends that patients taking bisphosphonates stop after five years for a drug holiday. Then he tests the patients to see how dense their bones are and does additional tests to help determine if there is a need for further bisphosphonate therapy.
SOURCES:The American Academy of Orthopaedic Surgeons 2012 Annual Meeting, San Francisco, Feb. 7-11, 2012.Richard M. Dell, MD, orthopedic surgeon, Kaiser Permanente Medical Center, Cypress, Calif.Joseph Lane, MD, professor of orthopedic surgery, Weill Cornell Medical College, New York.
Here are the most recent story comments.View All
WTVQ.com supports children's privacy rights. All persons under the age of 13 MUST have parental permission to use this website and direct parental supervision is strongly recommended.